PIC Page Title
PIC
Home Page ?

?

Paracetamol is not known to be linked with asthma, except that in rare cases, some asthma sufferers who have a sensitivity to aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs e.g. ibuprofen) might have a cross sensitivity to paracetamol and in these patients taking paracetamol can induce an asthma attack.

Indeed, paracetamol is the preferred analgesic for asthma sufferers, because aspirin and ibuprofen are much more likely to precipitate asthma attacks and are to be avoided by asthma sufferers.

However, in early 2000 a paper was published (1) that showed statistically that patients with severe asthma used more paracetamol than normal subjects. The authors did not claim that paracetamol use caused asthma, they merely reported the association, but the media picked up the story and widely misinterpreted it as "paracetamol can cause asthma".

At the time of the study, the Medicines Control Agency issued the statement 'The Government's independent scientific advisory body, the Committee on Safety of Medicines, has considered this study and concluded that there is no reason for advising any change in use of paracetamol. Paracetamol is a safe and effective pain killer for many patients including asthmatics.'

A member of the 'GPs in Asthma' group provided a plausible explanation for the association (2), 'In people with severe asthma, sleep is impaired - people with impaired sleep get headaches and people with headaches take paracetamol.'

The proposed mechanism for an interaction between paracetamol use and asthma, depletion of glutathione in lung tissue, was criticised as 'biologically implausible' (3) and was based on animal studies at grossly toxic dosages of paracetamol. There is no significant depletion of lung glutathione for any significant duration in man, and no reports of wheezing in patients who are known to have taken large overdoses of paracetamol (4), which would be expected if such a mechanism existed. Furthermore, apart from NSAID hypersensitive patients there are no reports from respiratory physicians of wheezing or asthma caused by paracetamol in their patients in over fifty years of widespread use of paracetamol (4).

The National Asthma Campaign advises people with asthma that any proposed link between paracetamol and asthma is unproven and that paracetamol is safer than aspirin or NSAIDs (e.g. ibuprofen) (5).

In summary, contrary to popular media reports, paracetamol has not been shown to cause asthma and remains the analgesic of choice for people with asthma.

References:

1 Shaheen S. et al.; 2000; Thorax; 55; 266-70.
2 Ryan D.; April 7, 2000; General Practitioner.
3 Shin G. Y. et al.; 2000; Thorax; 55; 882.
4 Prescott L. F.; 1996; Paracetamol (Acetaminophen): A Critical Bibliographic Review; published by Taylor & Francis.
5 National Asthma Campaign; Fact sheet 09.